Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Springfield, MO

March 9, 2002Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 9, 2002, 2:17 AM CST for Laclede County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2002, 2:17 AM CST (08:17 UTC)
Expired
Mar 9, 2002, 3:00 AM CST
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Laclede County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 11:45 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 090817
SVRSGF
MOC105-090900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LACLEDE COUNTY IN MISSOURI

* UNTIL 300 AM CST

* AT 212 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES SOUTH OF CAMDENTON TO CONWAY...AND MOVING EAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   LEBANON BY 235 AM CST.

THE TOWNS OF PHILLIPSBURG...ELDRIDGE...MORGAN...SLEEPER AND TWIN
BRIDGES ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. SEVERE THUNDERSTORMS CAN AND DO PRODUCE 
TORNADOES WITH LITTLE IF ANY ADVANCE NOTICE.  IF YOU ARE IN ITS 
PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

LAT...LON 3787 9282 3750 9287 3748 9230 3774 9249

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:40 PM CST, 11 hours 37 minutes earlier.

Area forecast discussion, Mar 8, 2:40 PM CST, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CST FRI MAR 8 2002

FORECAST CONCERNS CENTER AROUND WINDS TONIGHT/SATURDAY

STRONG SOUTH WIND PERSISTED ACROSS THE FORECAST AREA THIS MORNING...
BUT HAD DIMINISHED SOMEWHAT THIS AFTERNOON AS STRATOCUMULUS DECK
MOVED IN FROM THE WEST. LOW CLOUDS HAVE ALSO ZAPPED TEMPERATURES...
WITH ALL REPORTING STATIONS STILL IN THE 60S AS OF 20Z. DEWPOINTS
CONTINUED TO INCH HIGHER...WITH LOW TO MID 50S PREVALENT.

SEVERE POTENTIAL STILL HIGH TONIGHT...ESPECIALLY OVER WESTERN
SECTIONS. LEAD SHORT WAVE WHICH WILL INITIATE STORMS WAS STARTING TO
CROSS THE CONTINENTAL DIVIDE AT 19Z...WITH MAIN WAVE JUST NOW
ENTERING SOUTHWEST COLORADO.  PREFERRED THE SLOWER ETA OUTPUT FOR
THIS FORECAST. LOOKS LIKE A NARROW WINDOW FOR SUPERCELLS THIS
EVENING WEST OF SPRINGFIELD...WITH A SQUALL LINE DEVELOPING IN
EASTERN KANSAS AND ZIPPING ACROSS THE FORECAST AREA OVERNIGHT.

ALTHOUGH THE WINDS HAD DIMINISHED SOMEWHAT THIS AFTERNOON...EXPECT
THEM TO INTENSIFY AGAIN TONIGHT AS THE COLD FRONT APPROACHES. 50 TO
60 KNOTS OF NORTHWEST WIND INDICATED FOR ABOUT 12 HOURS AFTER THE
COLD FRONTAL PASSAGE. HAVE DECIDED TO HOIST A WIND ADVISORY FOR THIS
EVENING THROUGH SATURDAY MORNING FOR THE ENTIRE FORECAST AREA.

EXPECT A RATHER RAW DAY SATURDAY...WITH HIGHS IN THE 30S TO LOW 40S.
NORTHWEST WIND WILL DIMINISH AS THE DAY WEARS ON...AND THE SUN SHOULD
COME OUT BY AFTERNOON...SO IT COULD BE WORSE.

QUIET WEATHER SUNDAY AND MONDAY AS SURFACE HIGH SLIDES TO THE EAST
AND RETURN FLOW SETS UP. HAVE ZAPPED CHANCE OF RAIN MONDAY
AFTERNOON...KEEPING IT FOR MONDAY NIGHT AND TUESDAY MORNING. BETTER
CHANCE OF RAIN WILL BE LATE THURSDAY INTO NEXT WEEKEND PER THE MRF.

THANKS TO WFO LSX FOR COORDINATION THIS AFTERNOON...AND NDFD OFFICES
FOR IM COORDINATION.

FCSTID = 8
SGF   35  39  22  50 /  60  20  10  10
JLN   29  38  23  51 /  70  20  10  10
UNO   48  48  21  47 /  50  20  10  10
VIH   48  48  21  47 /  50  20  10  10

.SGF...
MO...WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR
ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...WIND ADVISORY FOR THIS EVENING THROUGH SATURDAY MORNING FOR
ZONES KSZ073...KSZ097...KSZ101.

SUTTON

In the hours before

Special weather statement, Mar 9, 12:58 AM CST, 1 hour 19 minutes before
KSZ073-097-101-MOZ066-090800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 AM CST SAT MAR 9 2002

SEVERE THUNDERSTORM WATCH NUMBER 13 HAS BEEN CANCELLED AS OF 100 AM
CST SATURDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

IN MISSOURI:

VERNON.

VERNON COUNTY IS IN SEVERE THUNDERSTORM WATCH NUMBER 15...WHICH
REMAINS IN EFFECT THROUGH 4 AM.

TERRY
Special weather statement, Mar 9, 12:58 AM CST, 1 hour 19 minutes before
KSZ073-097-101-MOZ066-090800-

SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 AM CST SAT MAR 9 2002

SEVERE THUNDERSTORM WATCH NUMBER 12 HAS BEEN CANCELLED AS OF 100 AM
CST SATURDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

IN MISSOURI:

VERNON.

VERNON COUNTY IS IN SEVERE THUNDERSTORM WATCH NUMBER 15...WHICH
REMAINS IN EFFECT THROUGH 4 AM.

TERRY
Special weather statement, Mar 9, 1:12 AM CST, 1 hour 5 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-091000-

SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 15...IN EFFECT UNTIL 400 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

TERRY
Local storm report, Mar 9, 1:22 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
122 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    CARL JCT                  MO   60 MPH TSTM GUST
03/09/02   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0110 AM    NEOSHO                    MO   WIND DAMAGE
03/09/02   NEWTON                         NUMEROUS TREES DOWN IN
                                          TOWN.REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 9, 1:57 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1241 AM    4 N LAMAR                 MO   WIND DAMAGE
03/09/02   BARTON                         POWER LINES DOWN. SMALL
                                          BARN BLOWN OVER.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 9, 2:02 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
202 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    ANDERSON                  MO   60 MPH TSTM GUST
03/09/02   MCDONALD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 11:52 PM CSTSevere Thunderstorm WarningSGFVernon68 min
Mar 9, 12:28 AM CSTSevere Thunderstorm WarningSGFBarton, Jasper62 min
Mar 9, 12:50 AM CSTSevere Thunderstorm WarningSGFBenton, Cedar, Hickory, St. Clair40 min
Mar 9, 12:53 AM CSTSevere Thunderstorm WarningSGFNewton52 min
Mar 9, 1:05 AM CSTSevere Thunderstorm WarningSGFDade25 min
Mar 9, 1:14 AM CSTSevere Thunderstorm WarningSGFMcDonald46 min
Mar 9, 1:25 AM CSTSevere Thunderstorm WarningSGFLawrence50 min
Mar 9, 1:29 AM CSTSevere Thunderstorm WarningSGFPolk46 min
Mar 9, 1:49 AM CSTSevere Thunderstorm WarningSGFGreene41 min
Mar 9, 1:52 AM CSTSevere Thunderstorm WarningSGFCamden, Dallas38 min
Mar 9, 1:56 AM CSTSevere Thunderstorm WarningSGFBarry49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.